I have high blood pressure and over the course of a year have found the medications impossible to take. I have a family history of Asthma and I too have it but for the most part it is more dormant than active. When I take blood pressure medications, it makes my chest hurt and then suddenly I'll have an asthma attack. Always when the E.R. doctors hear of my blood pressure medications they say the same: "it is the medicine, stop taking it and tell your regular doctor". Well my regular doctor thinks it is not the medicines and has reluctently changed it three times. I have an appointment next month and i am going to have to tell him again that I get short of breath and have chest pains when I take it. I am now on Norvasc, have been on Liscinopril and another one I can't recall the name of. Right now I cut the Norvasc in half and take half every other day. i know that is dangerous to do but what can I do or say without sounding like a hypocondriac?
There are a few extra things to consider when you have both asthma and hypertension.
First, you should probably avoid beta blockers and ACE inhibitors (like Lisinopril). Because of the way beta blockers work, they often block the beta receptors on respiratory passages leading them to constrict. ACE inhibitors also have an "asthma equivalent" side effect that is remarkably common.
Calcium channel blockers are usually considered the best for asthma patients, like Norvasc. Since you are still having problems even on Norvasc, then you may want to consider some alternative approaches.
First, though, do you have sleep apnea or nighttime asthma? If you do, a CPAP machine could solve your hypertension problem altogether!
If you have already tried lifestyle modifications (i.e. you eat right, are not overweight, etc.) then you may want to try vitamin supplements or therapies. Some that are definitely worth looking into include garlic, CoQ10, hawthorn, pomegranate, potassium, calcium, magnesium, the Resperate device (breathing and music therapy) and Zona Plus (discovered by the Air Force).